Alert archive / Kansas / Special Weather Statements in 2011
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 24, 2011, 2:00 PM MDT for Hamilton County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2011, 2:00 PM MDT (20:00 UTC)
- Expired
- May 24, 2011, 2:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 164 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
415
WWUS83 KDDC 242000
SPSDDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
200 PM MDT TUE MAY 24 2011
KSZ061-242045-
HAMILTON-
200 PM MDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY...
AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTH OF COOLIDGE...MOVING NORTHEAST AT
25 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN SOUTHERN HAMILTON COUNTY...INCLUDING THE CITY OF
SYRACUSE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3792 10205 3793 10205 3807 10202 3800 10154
3774 10181 3774 10205 3790 10206
TIME...MOT...LOC 2000Z 208DEG 23KT 3781 10197
$$
AWJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 24, 12:48 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 24, 12:48 PM MDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 148 PM CDT TUE MAY 24 2011 .DISCUSSION... DAYS 1-2... MOST OF THE ATTENTION WAS PAID TO THE FIRST 12 HOURS OF THE FORECAST AS A SIGNIFICANT SEVERE EVENT IS ABOUT TO UNFOLD ACROSS THE CWFA. LATEST REFLECTIVITY KDDC SCANS SHOW THAT A ROTATING SUPERCELL HAS ALREADY FORMED ACROSS MORTON AND STEVENS COUNTY. EXPECT AERIAL COVERAGE OF SUPERCELLS TO INCREASE THROUGH THE NEXT SEVERAL HOURS AS A STRONG AND POTENT SHORTWAVE THAT IS LOCATED OVER EASTERN COLORADO EJECTS ACROSS KANSAS. LATEST HRRR, NAM, RUC, AND THE 4 KM WRF ALL AGREE ON CONVECTION INCREASING ACROSS THE CWFA THIS AFTERNOON. LATEST LAPS ANALYSIS SHOWS 1000-2000 J/KG OF CAPE FORMING ACROSS THE REGION. THERE IS ALSO PLENTY OF SHEAR PRESENT. SATELLITE SHOWS CLEARING OF THE LOW LEVEL STRATUS THAT STUCK AROUND THIS MORNING. OUR EASTERN CWFA ACROSS SOUTH CENTRAL KANSAS IS EXPECTED TO HAVE THE MOST SIGNIFICANT TORNADO THREAT AS THIS REGION IS NEAR THE TRIPLE POINT, HIGHER DEWPOINTS, AND BACKING SURFACE WINDS. BASED OFF AFOREMENTIONED RADAR TRENDS, THERE IS STILL A THREAT FURTHER WEST FOR HAIL AND MORE ISOLATED WEAKER TORNADOES. THE 18Z KDDC RAOB SHOWS A STOUT EML IS STILL PRESENT, HOWEVER, THIS SHOULD QUICKLY ERODE THIS AFTERNOON. STEEP LAPS RATES ABOVE THE EML WILL CONTRIBUTE TO SIGNIFICANT CAPE FORMATION. SHORT TERM GRID MODIFICATIONS WERE MADE TO ADJUST TO RECENT TRENDS. AFTER THE CELLS MOVE OUT LATE THIS EVENING, WRAP AROUND PRECIPITATION WILL SPREAD ACROSS THE REGION. DID INCREASE POPS TO THE NW DURING THE OVERNIGHT PERIOD AS 12Z DATA IS A BIT MORE LIBERAL WITH QPF. 12Z GUIDANCE STILL SUPPORTS 30-35 KNOT SURFACE WINDS IN THE WAKE OF THE CYCLONE, HOWEVER, WILL NOT ISSUE AN ADVISORY NOW IN ORDER TO AVOID CONFUSION OF TWO PRODUCTS OUT SIMULTANEOUSLY. IT LOOKS LIKELY THAT A HIGH END WIND ADVISORY WILL COME INTO FRUITION TOMORROW. WRAP AROUND PRECIPITATION WILL CLEAR THE REGION BETWEEN 18Z AND 00Z TOMORROW. ONLY MINOR MODIFICATIONS WEDNESDAY AND THURSDAY TO TEMPERATURE AND OTHER GRIDS. -SUGDEN DAYS 3-7... THE PRESSING CURRENT WARNING SITUATION WILL LIMIT THE DEPTH AND DETAIL OF THIS DISCUSSION. NOT MUCH WAS CHANGED IN THE EXISTING GRIDS, AS THEY LOOK IN LINE THE THE ECMWF MODEL GUIDANCE, AND TO A LESSER EXTENT WITH THE GFS MODEL. THERE IS STILL A STRONG WAVE CUTTING ACROSS THE NORTHERN PLAINS AS IT WEAKENS FRIDAY, SO THE 20 POPS FRIDAY AFTERNOON AND EVENING SEEM APPROPRIATE ACROSS OUR NORTHERN 2 COUNTIES. ALSO FOR MONDAY (MEMORIAL DAY) NOW, THERE COULD BE A DRY LINE SITUATION (SIMILAR TO TODAY) SET UP, WITH A SURFACE LOW OVER SOUTHEAST COLORADO MOVING INTO WESTERN KANSAS. BOTH THE GFS AND ECMWF MODEL SHOW NARROW BANDS OF PRECIPITATION ACROSS OUR CWA MONDAY AFTERNOON AND EVENING. HAVE ONLY BUMPED POPS UP TO 14 PERCENT FOR NOW, AND WILL LET LATER SHIFTS DECIDE IF ANY HIGHER POPS ARE NEEDED. I WOULD HATE TO SPOIL HOLIDAY CAMPERS/TRAVELERS AT THIS TIME. NEXT WEDNESDAY, DAY 8, SEEMS A SIMILAR SITUATION TO THIS NEXT FRIDAY, WITH AN UPPER WAVE SLIDING THROUGH THE NORTHERN PLAINS AND DRAGGING A LOBE OF UPPER INSTABILITY THROUGH NORTH CENTRAL KANSAS. HAVE PLACED 18 PERCENT POPS IN OUR NORTHERN 6 COUNTIES AND WENT WITH TRW- FOR PRECIP TYPE WEDNESDAY. TEMPERATURES WILL STAY THE SAME, BASICALLY WARM FROM MONDAY ONWARD. && .AVIATION... THE STRATUS CLOUDS HAVE BEEN QUICKLY ERODING AS WARM AIR INVADES FROM THE SOUTH. THERE WILL BE STRONG AND VARYING WINDS NEAR ANY THUNDERSTORM AS IT APPROACHES A TAF SITE. SINCE IT DIFFICULT TO PIN DOWN THE TIME A STORM WILL HIT A TAF SITE, WENT WITH MY BEST GUESS ON TIMING, BASICALLY FROM 23Z-03Z. AFTER 03Z, CONVECTION WILL HAVE MOVED EAST OF OUR FORECAST AREA AND VFR CONDITIONS ARE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 66 47 74 / 50 60 10 0 GCK 56 65 46 75 / 40 70 10 0 EHA 54 70 46 84 / 20 10 0 0 LBL 56 71 47 80 / 30 20 0 0 HYS 57 63 47 71 / 80 70 10 0 P28 61 72 52 74 / 80 30 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN36/12/12
Hazardous weather outlook, May 24, 8:27 AM MDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 927 AM CDT TUE MAY 24 2011 KSZ030-031-043>046-061>066-074>081-084>090-251000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 927 AM CDT TUE MAY 24 2011 /827 AM MDT TUE MAY 24 2011/ ...HIGH RISK FOR TORNADOES AND LARGE HAIL THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SIGNIFICANT CHANCE FOR STRONG STORMS WITH HAIL UP TO TENNIS-BALL SIZE OR LARGER, AND FOR DANGEROUS TORNADOES, AFTER 4 PM CDT TODAY, EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO ASHLAND. THIS HIGH RISK AREA WILL SHIFT SLIGHTLY EASTWARD DURING THE LATE AFTERNOON, TO EAST OF A LINE FROM HAYS TO KINSLEY TO COLDWATER. AS A SURFACE LOW ADVANCES EAST THROUGH SOUTHWEST KANSAS, A DRY LINE WILL PLUNGE EAST INTO CENTRAL KANSAS THIS AFTERNOON, STRONG SOUTHEAST WINDS WILL SHIFT MORE EAST-SOUTHEAST AHEAD OF THE DRY LINE, INCREASING THE DANGER OF SEVERE STORMS AND TORNADO FORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EARLY WEDNESDAY AS AN UPPER LEVEL LOW SLOWLY MOVES EAST ACROSS WESTERN KANSAS. THE MAIN HAZARD FOR THESE STORMS ON WEDNESDAY WILL BE CLOUD TO GROUND LIGHTNING. IN ADDITION STRONG NORTHWESTERLY TO NORTHERLY WINDS WITH GUSTS TO 45 MPH WILL BE POSSIBLE WEDNESDAY MORNING THROUGH EARLY WEDNESDAY EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH EARLY FRIDAY EVENING NEAR INTERSTATE 70. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE REQUIRED AFTER 4 PM CDT EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO ASHLAND LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
In the hours before
Local storm report, May 24, 12:22 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
122 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 8 S ROLLA 37.01N 101.63W
05/24/2011 E1.00 INCH MORTON KS PUBLIC
&&
LEELocal storm report, May 24, 12:23 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
123 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 8 S ROLLA 37.01N 101.63W
05/24/2011 E1.00 INCH MORTON KS PUBLIC
&&
PEA SIZE HAIL WAS COVERING THE GROUND.
LEELocal storm report, May 24, 12:51 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
151 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL 6 NW HUGOTON 37.23N 101.43W
05/24/2011 E1.00 INCH STEVENS KS PUBLIC
&&
MSCOTTLocal storm report, May 24, 1:45 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TORNADO 21 NE HUGOTON 37.39N 101.08W
05/24/2011 HASKELL KS PUBLIC
THE CALLER REPORTED SEEING A SMALL TORNADO NORTH OF HER,
WITH DEBRIS CLEARLY ROTATING.
&&
BURKELocal storm report, May 24, 1:46 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
246 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL 4 N RYUS 37.56N 101.12W
05/24/2011 E1.00 INCH GRANT KS 911 CALL CENTER
&&
MRUSSELLSpecial weather statement, May 24, 2:00 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
200 PM MDT TUE MAY 24 2011
KSZ061-242045-
HAMILTON-
200 PM MDT TUE MAY 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY...
AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTH OF COOLIDGE...MOVING NORTHEAST AT
25 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN SOUTHERN HAMILTON COUNTY...INCLUDING THE CITY OF
SYRACUSE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3792 10205 3793 10205 3807 10202 3800 10154
3774 10181 3774 10205 3790 10206
TIME...MOT...LOC 2000Z 208DEG 23KT 3781 10197
AWJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:05 PM MDT | Special Weather Statement | DDC | Clark | 40 min |
| May 24, 2:21 AM MDT | Severe Thunderstorm Warning | DDC | Scott | 39 min |
| May 24, 2:59 AM MDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 61 min |
| May 24, 3:18 AM MDT | Special Weather Statement | DDC | Scott | 42 min |
| May 24, 4:00 AM MDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 45 min |
| May 24, 4:33 AM MDT | Special Weather Statement | DDC | Trego | 42 min |
| May 24, 4:38 AM MDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 52 min |
| May 24, 5:22 AM MDT | Severe Thunderstorm Warning | DDC | Ellis | 38 min |
| May 24, 5:23 AM MDT | Special Weather Statement | DDC | Trego | 52 min |
| May 24, 5:29 AM MDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Pawnee, Rush, Trego | 46 min |
| May 24, 5:57 AM MDT | Severe Thunderstorm Warning | DDC | Ellis | 30 min |
| May 24, 6:20 AM MDT | Special Weather Statement | DDC | Rush | 40 min |
| May 24, 12:03 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 42 min |
| May 24, 12:45 PM MDT | Severe Thunderstorm Warning | DDC | Stevens | 45 min |
| May 24, 1:08 PM MDT | Tornado Warning | DDC | Grant, Haskell, Seward, Stevens | 37 min |
| May 24, 1:13 PM MDT | Severe Thunderstorm Warning | DDC | Morton | 39 min |
| May 24, 1:17 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 43 min |
| May 24, 1:30 PM MDT | Tornado Warning | DDC | Grant, Haskell | 45 min |
| May 24, 1:35 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 40 min |
| May 24, 1:40 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 50 min |
| May 24, 2:10 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stevens | 32 min |
| May 24, 2:13 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 47 min |
| May 24, 2:29 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 46 min |
| May 24, 2:34 PM MDT | Tornado Warning | DDC | Finney, Gray | 41 min |
| May 24, 2:40 PM MDT | Special Weather Statement | DDC | Hamilton | 50 min |
| May 24, 2:44 PM MDT | Severe Thunderstorm Warning | DDC | Barber | 46 min |
| May 24, 2:47 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 43 min |
| May 24, 3:03 PM MDT | Tornado Warning | DDC | Finney, Hodgeman, Lane, Ness | 27 min |
| May 24, 3:14 PM MDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 21 min |
| May 24, 3:16 PM MDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 29 min |
| May 24, 3:21 PM MDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 39 min |
| May 24, 3:29 PM MDT | Tornado Warning | DDC | Hodgeman, Ness | 31 min |
| May 24, 3:31 PM MDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 44 min |
| May 24, 3:51 PM MDT | Tornado Warning | DDC | Pawnee, Rush | 39 min |
| May 24, 3:55 PM MDT | Special Weather Statement | DDC | Scott | 50 min |
| May 24, 3:58 PM MDT | Severe Thunderstorm Warning | DDC | Stafford | 32 min |
| May 24, 4:01 PM MDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 44 min |
| May 24, 4:06 PM MDT | Tornado Warning | DDC | Stafford | 24 min |
| May 24, 4:20 PM MDT | Severe Thunderstorm Warning | DDC | Ness, Rush, Trego | 28 min |
| May 24, 4:27 PM MDT | Tornado Warning | DDC | Ellis, Rush | 33 min |
| May 24, 4:32 PM MDT | Tornado Warning | DDC | Pawnee, Rush | 22 min |
| May 24, 4:39 PM MDT | Tornado Warning | DDC | Ness, Pawnee, Rush | 51 min |
| May 24, 4:49 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 15 min |
| May 24, 4:58 PM MDT | Tornado Warning | DDC | Ellis, Rush | 16 min |
| May 24, 5:01 PM MDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 32 min |
| May 24, 5:02 PM MDT | High Wind Warning | DDC | Clark, Comanche, Edwards, Ford, Hodgeman, Kiowa | 3 hr |
| May 24, 5:06 PM MDT | Tornado Warning | DDC | Pawnee, Rush | 24 min |
| May 24, 5:33 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Pawnee, Rush | 20 min |
| May 24, 5:38 PM MDT | Tornado Warning | DDC | Pawnee | 18 min |
Nearby
Special Weather Statements in Kansas, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.